|Year : 1996 | Volume
| Issue : 1 | Page : 55-56
Severe bullous fixed drug eruption due to metronidazole mimicking a localized form of toxic epidermal necrolysis
Puneet Bhargava, US Agarwal, Bha
Source of Support: None, Conflict of Interest: None
A 55-year-old diabetic male who had severe bullous fixed drug eruption mimicking a localized form of toxic epidermal necrolysis 8 hours after taking metronidazole is presented.
Keywords: Bullous fixed drug eruption, Metronidazole, Dental abscess, Toxic epidermal necrolysis
|How to cite this article:|
Bhargava P, Agarwal U S, Bha. Severe bullous fixed drug eruption due to metronidazole mimicking a localized form of toxic epidermal necrolysis. Indian J Dermatol Venereol Leprol 1996;62:55-6
|How to cite this URL:|
Bhargava P, Agarwal U S, Bha. Severe bullous fixed drug eruption due to metronidazole mimicking a localized form of toxic epidermal necrolysis. Indian J Dermatol Venereol Leprol [serial online] 1996 [cited 2019 Dec 5];62:55-6. Available from: http://www.ijdvl.com/text.asp?1996/62/1/55/4311
| Introduction|| |
Fixed drug eruption is a clinical entity occurring in the same site or sites each time the drug is administered. Extensive bullous fixed drug eruption represents the most severe form and is often confused with a localized form of toxic epidermal necrolysis. We present here a case report of such a reaction due to metronidazole.
| Case Report|| |
A 55-year-old Hindu male, a known case of diabetes, presented with complaints of sudden appearance of a giant painful erythematous plaque on front and back of abdomen extending on to thigh on the left side.
There were no systemic complaints. Patient had taken metronidazole unknowingly 8 hours prior to appearance of lesion for dental abscess. Patient had similar reaction to metronidazole 5 years back.
On examination an ill-defined large erythematous plaque with epidermal detachment was found extending from left hypochondriac and epigastric region to his left thigh [Figure:l]. There was sero-purulent discharge from the lesion. Mucosal sites were spared. His routine investigations showed raised blood sugar levels and mild lymphocytosis. Biopsy showed extensive keratinocyte necrosis, hydropic degeneration of basal cell layer with pigmentary incontinence, separation of epidermis from dermis and perivascular lymphohistiocytic infiltrate.
| Discussion|| |
Metronidazole is known to cause FDE, but extensive bullous form is rare. FDE usually occurs within 30 minutes to 8 hours following taking the offending drug. The presence of increased numbers of T lymphocytes subsets in both TEN and FDE [4,5] suggests a common pathogenesis for both these disorders probably involving a cell mediated cytotoxic response.
| References|| |
|1.||Elias Peter M, Fritsch PD. Erythema multiforme and toxic epidermal necrolysis. In: Fitzpatric TB, Eisen AZ, Wolff K, et al, eds. Dermatology in general medicine. New York: McGraw-Hill, 1993:585-600. |
|2.||Sehgal VN, Gangwani OP. Fixed drug eruption: current concepts. Int J Dermatol 1987;26:67-74. [PUBMED] |
|3.||Fixed drug eruptions. In: Breathnach SM, Hintner H, eds. Adverse drug reaction and the skin. Oxford: Blackwell Scientific Publications, 1992:72-8. |
|4.||Visa K, Kayhko K, Stubb S, Reitamo S. Immunocompetent cells of fixed drug eruption. Acta Derm Venereol (Stockh) 1987;67:30-5. [PUBMED] |
|5.||Miyauchi H, Hosokawa H, Akalda T, et al. T-cell subsets in drug induced toxic epidermal necrolysis. Arch Dermatol 1991;127:851-5. |
[Figure - 1]